Advertisement

Jump to content


Photo

My IBS, C.Diff, and Antibiotic Overload Story


  • Please log in to reply
4 replies to this topic

#1 Smartpoetic

Smartpoetic

    New Member

  • Members
  • Pip
  • 5 posts
  • Country:United States

Posted 12 May 2012 - 09:12 PM

Advertisement
Hello everyone. I have had IBS for most of my life, due to anxiety/stress/depression/etc. Though IBS is a contributing factor to my issues today, after going to the doctor about some pain in my teeth (seeing the dentist Monday about it), he mentioned off his shoulder that I might have C. Diff due to me taking so many antibiotics (5 rounds) in the past few months. I have been having issues with my sinuses (just started developing allergies this year), which led to 3 sinus infections and a nasty ear infection. Now teeth problems. :P ANYWAY, on with the story."What is C. Diff?" I asked him."Oh, it's just a bacteria that lives in your stomach. It can overgrow when you take antibiotics."And then he prescribed more me antibiotics. :blink: And gave me an antibiotic shot. :mellow: So me (being totally oblivious) didn't ask him to do a C. Diff test. And him (being completely dumb) gave me a shot of Rocenphin and a prescription for my SIXTH round of antibiotics (Amoxicillin). What I didn't know was that antibiotics such as Keflex, Amoxicillin, Levaquin, and Rocenphin can cause C.Diff,which is a nasty little stomach bug that can rip your intestines and colon to shreds. Usually it is found in hospital settings, but most patients get it after taking antibiotics. The darn doctor gave me more of that medication, AFTER MENTIONING that I may have it due to the extreme diarrhea that I have been having lately, and knowing that I have IBS. Also, to put the icing on the cake, he also tried to give me a steroid shot WAY too soon. (I had one about 1 month ago, and he tried to give it to me again. You are only supposed to have them every 3 months.)Though I haven't been formally diagnosed with C. Diff, I am pretty sure something of that nature is now messing with my stomach. I have been on many of the antibiotics that cause the issue, and me (being dumb), didn't eat yogurt consistently throughout my antibiotic cycles. Though, at some point... there was nothing much that I could do considering that I had been on so many darn meds for so long.So, have you had any experiences with C. Diff or doctors not really... paying attention to what they were doing?


Advertisement

#2 Kathleen M.

Kathleen M.

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 34,394 posts
  • Country:United States

Posted 12 May 2012 - 09:16 PM

Unfortunately when you have C. diff you do need to take the right antibiotics (specific for C diff overgrowth) that can kill it off so you can get the good guys going again in there.http://www.mayoclinic.com/health/c-difficile/DS00736/DSECTION=treatments-and-drugs has the drugs you should be on to treat the C. diff. Yogurt alone is unlikely to be enough by itself.I'm sorry the doctor doesn't seem to be treating you properly, is there a way for you to transfer to another doctor?
My story of beating IBS: My Story with IBS
Ph.D in Biology

#3 Smartpoetic

Smartpoetic

    New Member

  • Members
  • Pip
  • 5 posts
  • Country:United States

Posted 12 May 2012 - 09:22 PM

Unfortunately when you have C. diff you do need to take the right antibiotics (specific for C diff overgrowth) that can kill it off so you can get the good guys going again in there.http://www.mayoclinic.com/health/c-difficile/DS00736/DSECTION=treatments-and-drugs has the drugs you should be on to treat the C. diff. Yogurt alone is unlikely to be enough by itself.I'm sorry the doctor doesn't seem to be treating you properly, is there a way for you to transfer to another doctor?

Thanks for your suggestions Kathleen! I am actually calling my gastro on Monday. I haven't been tested for C. Diff yet, so I am going to request that my gastro take a further look into the issue. I'm willing to take more antibiotics, as long as it prevents the problem from getting worse. The only issue I can foresee in the future is tooth problem. I am praying that my dentist doesn't do any work that requires antibiotics... I'm not sure if C. Diff antibiotics would be able to treat my tooth issue if I have to have a root canal, etc.

#4 refuse to live this way

refuse to live this way

    Prolific Member

  • Members
  • PipPipPip
  • 174 posts
  • Country:United States

Posted 14 May 2012 - 07:50 AM

The issues I've had over the last 5 years have all been due to antibiotic use and C-Diff. You almost sound like a broken record to my condition. Mine started out as a dental issue and I was given clindamycin by my regular dentist. After taking a couple of doses I started feeling sick and let him know. He switched me to a different antibiotic and then made arrangements for me to see an oral surgeon. The oral surgeon gave me a prescription to clindamycin. I told him I had started taking it a couple of weeks before and it had made me sick. He told me I needed to go back on it and actually doubled the dosage from what I had previously taken. Me being a dummy, took his word for it. Needless to say, a few days later I was puking my guts out, had severe diarrhea and became totally dehydrated. I ended up in the hospital for 5 days due to the antibiotic giving me C-diff. A couple of weeks after being released from the hospital I finally started feeling better, and all was good. Until, of course, I got a sinus infection that would not go away. I was first given amoxicillin, but it didn't get rid of it. Then I was given a Z-pac, it didn't work either, then finally Levaquin. Yet another, very nasty potent antibiotic, that I swear can kill a person. I ended up back in the hospital for another 5 day stay, was released but never really started feeling good. Then I started having severe IBS attacks about twice a week. This went on for 3 months, then the severe vomiting and diarrhea started all over again after a routine colonosopy. Another 5 day stay in the hospital with them shooting me up with Flagyl (antibiotic) by I.V. since I couldn't take it orally without it making me sick as well. As soon as I could stand solid food again, they let me go home. 2 weeks later, back to the hospital with the same thing. Six days after that they sent me home yet again. I started seeing a GI doctor (that I had seen it the hospital). After running every test on earth and thousands of dollars later I wanted to get a second opinion since they couldn't seem to diagnose me. I went up to the Chicago School of Medicine for the second opinion. They ran a couple of tests (that I had already had done previously), charged me $9000.00 and told me the test came out negative, so they had no further suggestions for me. Pretty much a "You're on your own" diagnosis. WOW, glad I came to see ya!!! I am now fighting with them over the extremely high bill ($918 for an office visit alone). Finally, my primary doctor's nurse suggested I go on probiotics (florastor) and the doctor gave me an anti-nausea med. I've finally started feeling well again (going on 2 weeks now). I can't believe the amount of money spent and the useless tests involved if all I had was Post-Infectios IBS. So, please, before you spend all that money on the GI doctor and their trusty tests, try the probiotics and see if the GI doctor, or your primary doctor will give you something for the nausea if that is a problem. Also, please make them test your for infection before you take any more antibiotics or you may be fighting this forever. Best of luck to you and I hope you start feeling better soon.

#5 Jen37

Jen37

    Prolific Member

  • Members
  • PipPipPip
  • 244 posts
  • Country:United States

Posted 14 May 2012 - 08:32 AM

Wow, I am sorry you have been going through all this. I have been on a low dose antibitoic for 4 years ( keflex) for the severe UTI's I kept getting. I also have been having isses with my intestines for the last year ever since getting the stomach flu. I will say though that I have been taking high doses of probitoics for a long time as well, even before I was taking any antibitoics. I do also think that the keflex is contribting to my intestinal issues though. I would love to get off it, but then there is the whole urinary infection issues. I was tested for C-diff twice and it was negative. My gastro doc thinks it may be IBS. I have not had any tests done yet though to confirm it. I was so worried about having Cdiff as well since I am on a low dose antibitoic daily and have been for a long time. My gastro doc did tell me that keflex is not one the big guys that cause c diff though. He said that the second and third generation cephalosporins are the high offenders. Also clindamycin is a biggie as well as augmentin and pennicillins. In actuality I think all antibitoics can cause it, but some more so than others.What suprises me is that yor dentist would sit there and tell you that you likely have C-diff and them prescribe to you not only one, but two different antibitoics?? That is just nuts. It is good that you are seeing your GI doc,they will have you send a sample of your stool to the lab to check for Cdiff. The two antibitoics that they use for this is either flagyl or vancomycin. Also, I know antibitoics can cause intestinal issues other than Cdiff too. Hope you feel better soon and get some answers.





Advertisement


About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2014 All rights reserved IBS Self Help and Support Group

Website Monitoring by: AlertBot



This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here